A neonatal prolonged QT syndrome due to maternal use of oral tricyclic antidepressants
- 475 Downloads
It is known that tricyclic antidepressants induce long QT intervals associated with forms of life-threatening arrhythmia such as torsades de pointes (TdP), and these adverse effects may also occur in neonates whose mothers take tricyclic antidepressants. We report a neonatal case of prolonged QT interval and TdP caused by clomipramine that was transferred transplacentally from the mother. Administration of magnesium sulfate was effective to abolish TdP.
What is Known:
•Tricyclic antidepressant can prolong the QT interval. It may be used for depression in pregnancy.
What is New:
•This is the first neonatal case report of prolonged QT interval and TdP caused by clomipramine transferred transplacentally from the mother.
KeywordsClomipramine Desmethylclomipramine Placental passage Prolonged QT interval Torsades de Pointes
Action potential duration
Long QT syndrome
Torsades de pointes
Naoya Fukushima wrote the paper. Naoya Fukushima and Masaru Miura revised the manuscript. Naoya Fukushima, Kenji Nanao, and Hiroyuki Fukushima were the attending pediatrician. Akira Namera performed the quantitative liquid chromatographic analysis of plasma concentrations of clomipramine and desmethylclomipramine.
Compliance with ethical standards
All procedures performed in study involving human participants were in accordance with the ethical standards of the institutional and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards.
Conflict of interest
The authors declare that they have no conflict of interest.
- 5.Kleinman ME, Chameides L, Schexnayder SM, Samson RA, Hazinski MF, Atkins DL, Berg MD, de Caen AR, Fink EL, Freid EB, Hickey RW, Marino BS, Nadkarni VM, Proctor LT, Qureshi FA, Sartorelli K, Topjian A, van der Jagt EW, Zaritsky AL (2010) Part 14: pediatric advanced life support: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation 122:S876–S908CrossRefPubMedGoogle Scholar